Alabama, 2003

Lightning Strike in Alabama, August 6, 2003

August 6, 2003 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 6, 1:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT WED AUG  6 2003

SUBTROPICAL RIDGE ACROSS NORTHCENTRAL GULF FROM THE ATLANTIC WILL
MOVE SLOWLY SOUTH AS TROF/WEAK COLD FRONT MOVES INTO THE SOUTHEAST
UNITED STATES. THIS WILL LIKELY HAPPEN THURSDAY AFTERNOON OR
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...BUT
MOST OF THURSDAY LATE NIGHT INTO SATURDAY IS EXPECTED TO BE DRY
WITH THE EXCEPTION OF A CHANCE OF ISOLATED OR SCATTERED AFTERNOON
STORMS FRIDAY...IF THE NORTHERLY WINDS WILL ALLOW A SEA BREEZE TO
EASE INLAND A BIT. PRECIPITABLE WATER VALUES REMAIN 2 INCHES OR
MORE INTO THURSDAY THEN DROP WITH THE NORTHERLY FLOW.

EXTENDED...BY SUNDAY THE FRONT HAS DISSIPATED LEAVING A WEAK
WIND FIELD WITH MOISTURE ON THE RETURN. SCATTERED SHOWERS AND
THUNDERSTORMS BACK IN THE FORECAST THROUGH THE EXTENDED AS SERIES OF
SHORT WAVES RESUME THEIR DROP THROUGH LONG WAVE THROUGH PATTERN . MRF
MOVES A CLOSED LOW TO SOUTHERN ARKANSAS EARLY IN THE WEEK...BUT
WILL WAIT TO SEE IF THAT CONTINUES IN LATER RUNS.

MARINE...NOT EXPECTING ANY WINDS TO CAUTION LEVELS BUT MAY SEE SOME
WINDS TO 15 KNOTS JUST AHEAD OF AND BEHIND WIND SHIFT. WIND
SHIFT SHOULD BE RATHER GRADUAL THROUGH THE LATE AFTERNOON INTO
THURSDAY NIGHT.

FIRE...DRIER SURFACE HUMIDITY BY FRIDAY AFTERNOON BUT STILL ABOVE
ANY WATCH/WARNING THRESHOLDS...WINDS ON FRIDAY WILL CREAT HIGHER
DISPERSIONS THEN WE HAVE HAD FOR A WHILE.

.PRELIMINARY TEMPS / POPS...

MOBILE     75 89 73 93 / 40 40 20 10
PENSACOLA  76 90 75 92 / 40 40 20 20
DESTIN     78 89 77 90 / 40 40 20 20
EVERGREEN  70 89 71 91 / 40 40 20 10
WAYNESBORO 70 90 70 93 / 40 30 10 10
CAMDEN     70 89 71 91 / 40 40 20 10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

11/
Hazardous weather outlook, Aug 6, 4:58 AM CST, 10 hours 17 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ANOTHER IN A SERIES OF PASSING UPPER LEVEL DISTURBANCES TO THE
NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL
LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS
THUNDERSTORMS ACROSS THE REGION TODAY...PARTICULARLY ACROSS INTERIOR
SOUTHWEST ALABAMA AND MUCH OF SOUTHEAST MISSISSIPPI.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY NORTH AND WEST OF A LINE FROM MCLAIN IN
SOUTHEAST MISSISSIPPI TO CAMDEN IN SOUTHWEST ALABAMA

STRONG STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD
RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR
ACTIVITIES.  THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS
TOTALING NEAR 2 INCHES.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE
REGION THROUGH THURSDAY. A WEAKENING COLD FRONT IS EXPECTED TO MOVE
SOUTH OF THE COAST LATE THURSDAY INTO FRIDAY THEN DISSIPATE OVER THE
ADJACENT GULF WATERS. DRY AIR IN THE MIDLEVELS OF THE ATMOSPHERE
WILL RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND
AREAS BY FRIDAY...CONTINUING THROUGH EARLY NEXT WEEK.

OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 6, 12:20 PM CST, 2 hours 55 minutes before
ALZ051-053-054-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF CHOCTAW...
   NORTHERN CLARKE...AND WILCOX COUNTIES THIS AFTERNOON...

AT 120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER NORTHERN CHOCTAW COUNTY...AND ACROSS EXTREME
NORTHWEST WILCOX COUNTY.  THESE STORMS ARE MOVING SOUTHEAST AT 30
MPH.

THE STORMS WILL MOVE OUT OF THE BUTLER AREA OVER THE NEXT SEVERAL
MINUTES...BUT WILL MOVE ACROSS THE THOMASVILLE...PINE HILL...
PRAIRIE...BOYKIN...AND CAMDEN AREAS THROUGH 230 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THE STORMS COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO BEING
DETECTED...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN
OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED
TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
Special weather statement, Aug 6, 1:10 PM CST, 2 hours 5 minutes before
ALZ054>058-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS BEING DETECTED ACROSS THE REGION THIS
AFTERNOON...

AT 210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS FROM NORTHEASTERN CLARKE COUNTY INTO
NORTHERN WILCOX COUNTY.  THESE STORMS ARE MOVING QUICKLY TO THE
SOUTHEAST AT 35 MPH.

THROUGH 330 PM...THIS LINE OF STRONG STORMS WILL MOVE ACROSS EASTERN
WILCOX...NORTHERN MONROE...AND NORTHERN CONECUH COUNTIES...AS WELL
AS ACROSS MOST OF BUTLER AND CRENSHAW COUNTIES.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY AIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THE STORMS ARE ALSO PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE
IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED
TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
Special weather statement, Aug 6, 1:25 PM CST, 1 hour 50 minutes before
ALZ051-053-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT WED AUG 6 2003

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CHOCTAW COUNTY...
   MOVING TOWARD NORTHWESTERN CLARKE COUNTY...

AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF LOU OVER CHOCTAW COUNTY...
MOVING EAST AT 15 MPH TOWARDS THE TOMBIGBEE RIVER AT WOODS BLUFF.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WOODS BLUFF...MORVIN AND OPINE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 50
MPH...SMALL HAIL...DANGEROUS FREQUENT LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THIS STORM IS PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN OUTDOOR
ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES
AND OTHER ELECTRICAL APPLIANCES.

STAY TUNED FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 6, 2:32 PM CST, 43 minutes before
ALZ058-060-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE MOVING SOUTHEAST ACROSS COVINGTON AND
   CRENSHAW COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHWEST COVINGTON COUNTY...TO EAST CENTRAL
CRENSHAW COUNTY...MOVING SOUTHEAST AT 35 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
GLENWOOD...ANDALUSIA...SANFORD...PLEASANT HOME...OPP...BABBIE...WING
AND RED OAK THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

THESE STORMS ARE PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE
IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED
TELEPHONES AND OTHER ELECTRICAL APPLIANCES.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 6, 3:15 PM CST
Where
Mobile County, Saraland
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

A man was riding a motorcycle when he was struck by lightning. The man was stopped at a light when he was struck and shut down his motorcycle. He was able to get to a convenience store and call for help. He was taken to a local hospital, treated and released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376846.